Wyoming, 2003Lightning Strike in Wyoming, June 16, 2003
June 16, 2003 · NWS RIW · 1 event in 1 county or zone
Lightning struck two hikers twice. After the first strike, they awaited for the storm to pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck two hikers twice. After the first strike, they awaited for the storm to pass. They were then struck a second time as they waited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM MST, 48 minutes earlier.
Area forecast discussion, Jun 16, 1:12 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUN 16 2003
.TODAY THROUGH THURSDAY NIGHT...
SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE.
ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS
DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG
AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG
HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE
CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF
AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS
OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN
AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW
UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS
OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY
ISOLD POPS LOOKS GOOD. MC
.FRIDAY THROUGH MONDAY...
RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL
EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH
SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE
OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON.
.RIW...NONE.
Hazardous weather outlook, Jun 16, 5:00 AM MST, 9 hours before
WYZ001>020-022>030-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING
ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY
WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAIN AND HAIL.
OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
WEDNESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL
SIZE AND RAINFALL AMOUNTS.
Lightning, Sublette
- When
- June 16, 2:00 PM MST to 3:00 PM MST
- Where
- Sublette County, 40 mi SE of Pinedale
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366652.